Warfarin: What is a 'safe' amount?

My husbands INR should be 2.5. He is a VERY active 77yo. He is building a single seat car, does field archery (4/5 miles in woodland, while shooting an English Longbow, at least once a week) has just bought a mountan bike (was shortlisted for World road race champs when 19yo.) ran a 6 minute mile until 57yo..etc.

His INR fluctuates from 1.1 to 3.5. he is on 7mg a day.

Is this a normal amount?

He takes no other drugs at all.

He has terible side effects, which the medical proffession don't want to listen to him about, saying warfarin doesn't have side effects...

The last INR was 1.9 and he was told to up the dose again and return in TEN WEEKS for a test. This is now seems to be a normal waiting time for him.

Surely this is all wrong.

9 Replies

oldestnewest
  • Hi does your husband have Hughes syndrome, I am just curious as he seems to have a lot of energy which most of us dont have.

    With regards to warfarin amount every person has a different metabolism and as such will require differing amount of warfarin.

    I personally sometimes get in range on 7mg then 6mg other times it alters. You will find people on here who take a lot less and those who take a lot more.

    An INR is notoriously hard to keep in range due to diet, exercise levels hormones etc.

    He really needs to discuss the side effects with his GP as I know some people cannot tolerate warfarin and so need fragmin injections.

    Ten weeks does seem very excessive a time to wait as warfarin does ahve a 72 hour half life so effect will be know within days.

    Perhaps he should consider self testing as many of us on here do, it gives us much greater freedom and control.

  • Thanks for reply and interest. He doesn't have Hughs, but we found this site where so many are on warfarin.

    He was told he had multiple PEs last year, but the hospital mixed him up with someone else, handing us the other persons anticoagulant book after 8 days in a geriatric ward! (He was admitted with 'pnuemonia'!)

    Instead of sorting, it was snatched back and the name scribbled out and my husbands name put in. (He was there for 8 days, and had the correct name over his bed, although his drug chart went 'missing' on the second day!)

    We have been trying to find out if the PEs are really his ever since. The hospital refuses to speak to us or answer any letters. (I have tried the ombudsman but getting nowhere)

    He had a ct scan at the Marsden in December(previous bowel cancer..now in remission for over 4 years) the scan showed no clots no residue and no scarring!

    I am now writing to my MP, but I'm also worried that he will be refused treatment for any other problems that might occur in the future if we push this too far.

    He is now frightened not to take the warfarin, but just as worried if he stops.

  • Long ago, when I first went on warfarin, a doc told me:" warfarin is actually one of the safest drugs out there. Because-- it does what we want it to do-- lower the clotting speeds in the blood by neutralizing Vitamin K synthesis into active platelets. And that's it! That's all it does! We've studied warfarin for years, Amazonian Indians have used and noted its effects for longer, and it has no side effects other then the consequences of its action. No hidden damage to the liver, or the eyes, or what not. It does what we want, and that's it! You've got to manage it well and the diet can be challenging, but it does what we expect, and that's it!"

  • Thank you for your reply GinaD. Unfortunately it is horribly untrue as my husband has found to his cost.

    It started with his hair falling out, then the dreadful mood swings..something he NEVER suffered with. He has regular bleeding in his eyes..sometime so bad he can't see. These symptoms started immediately on being put on the warfarin. He takes no other medication.

    The 'side effects' shown in the leaflet that comes with the tablets shows many problems. The effects also vary from make to make. I have yet to have two leaflets from different manufacturers saying the same thing.

    He can't take the 5mg at all as they have erythrosine in and it would kill him if he took it!!!

    So..safe? Well we certainly don't think so...cheap maybe....safe...hmmmm!

  • Sorry.

    There is a lot going on with Hughes and the activity levels of the antibodies wll fluctuate with the anticoagulant effects. Some of us do better on the injectibles. But the INR fluctuation you mentioned --what is the time frame? I remain fairly stable but I still am not surprised if I am out of range from time to time. There are so many dietary interactions that one must be vigilent.

    Hope you all find a therapy that works.

  • The time frames vary from a couple of days to maybe a week.

    We have tried cutting veg out completely and then he feels ill, and it doesn't seem to make any difference to the INR, it still goes down and then he is given more warfarin and it goes up too high but he's told to keep taking it...then the INR goes down again etc etc.

    Today he has diarreah so I expect the next test to be down lots!

  • I have never eliminated green leafies from my diet. I'm sure my health would tank if I did. Rather, I printed off a list of high, medium and low K foods from the coumadin web site, and used that list to try and eat roughly the same amount of K over a 2-3 day period. My hematologist thinks this approach is wrong, but other docs, including the eye doc who has treated my Mom's macular degeneration, think my approach is a good one.

    I flatter myself and think I've become rather good at what I jokingly call" voo doo blood chemistry ." Last time we discussed this, which was years ago, my hematologist still thought I was playing with fire.

    But it does sound as though warfarin may not be a good match here.

    When it comes to understanding exactly what is going on in APLS we are, to quote Paul, Looking "through a glass darkly." Some of us exhibit these testable antibodies, others those. Some of us do well on warfarin, others heprin., or clexane, or lovanox.

    Eventually we will have better glasses to look through and we will know the best meds to use in patients with this or that blood work. Hey! Someday we may even have a cure!

    Till then we're all peering through the dark, and sharing our experiences on sites such as this one to help each other stumble into a coping stance.

    Good luck!

    ( the tummy issues suggest to me a food allergy/ probiotic component. Mother Jones on line had an interesting article yesterday about gut bacteria's role in certain chronic diseases.)

    Gina

  • Thanks, we will try our GP again, but not holding breathe!

  • Just in case you haven't run across this before --Has anyone suggested a warfarin sensitivity test? There are some people whose never make friends with the therapy, and there is a genetic test for that. See the Mayo clinic web site for more info.

    Gina

You may also like...